Effects of Hydrocodone and Alcohol?
Alcohol and prescription drugs are two of the most common substances in the United States. In the US, it is legal for adults over the age of 21 to consume alcohol within reasonable limits, and with a doctor’s prescription and oversight, it is legal to take opioid painkillers like hydrocodone. However, medical professionals typically recommend, and warning labels on the medications reinforce, to avoid mixing opioid drugs like hydrocodone with other depressant drugs like alcohol.
Both hydrocodone and alcohol cause similar effects in the brain, so they can compound each other’s intoxication, making a person feel very high or drunk. When these substances are used in combination, risk of overdose and death is very high.
Struggling with Hydrocodone and Alcohol
Unfortunately, opioid painkillers have proven very addictive. Since 1999, when opioid prescribing practices changed in the US and more doctors dispensed these medications to more patients, half a million people have died of overdoses associated with oxycodone, hydrocodone, codeine, and morphine. The Centers for Disease Control and Prevention (CDC) found that, in 2015, 91 people died of an opioid overdose every day, which included overdoses on fentanyl, heroin, methadone, and prescription painkillers.
The CDC and many other science organizations believe that the steep rise of prescription narcotics fed the epidemic of addiction and overdose. While many people now abuse street opioids like heroin and illicit fentanyl, most report beginning their substance abuse when they received a prescription for hydrocodone or oxycodone from their doctor.
At the same time, alcohol is widely abused. The National Institute on Alcohol Abuse and Alcoholism (NIAAA) reported that, in 2015, there were more than 16 million people who struggled with just alcohol use disorder (AUD). Even more struggled with binge drinking or heavy drinking, which also cause harmful effects on the body.
With so many people struggling with opioid and alcohol abuse, it is likely that these two conditions will overlap. This form of polydrug abuse is extremely risky and puts the person at great risk of death from overdose.
Risks from Alcohol Alone
At low doses, alcohol can cause a pleasant relaxing or sleepy feeling. People report feeling more social and less stressed. However, when one consumes enough alcohol, they will become drunk, often stumbling, slurring their words, experiencing nausea or vomiting, and having problems with thinking or memory. If a person drinks enough to raise their blood alcohol concentration (BAC) to 0.08 percent or higher, it can lead to symptoms like:
- Altered emotions or mood swings
- Poor vision or double vision
- Disruptions in sleeping patterns
- Increased urine production
- Blood flowing to the skin’s surface causing flushing
- Low core body temperature
In very large amounts, alcohol can cause problems like:
- Breathing problems, irregular breathing, or stopped breathing
- Heart rate changes
- Passing out and choking on vomit
- Alcohol poisoning
Over time, alcohol damages most parts of the body, but especially the cardiovascular system, the digestive system, the liver, and the brain.
Hydrocodone Is Risky by Itself
There are many brand-name medications that contain hydrocodone, but this chemical itself is an opioid painkiller. Originally thought to be less addictive than oxycodone, hydrocodone has since been moved up to Schedule II in the Controlled Substances List from the Drug Enforcement Administration (DEA). It is still very important in treating serious pain, but it has an elevated risk of addiction.
When prescribed, hydrocodone can come in immediate-release or extended-release versions. Immediate-release hydrocodone treats pain very quickly, typically lasting between four and six hours. Extended-release versions are intended to treat chronic pain, and effects from these medicines can last up to 12 hours, giving full-day relief.
Even people who take hydrocodone-based painkillers as prescribed may struggle with side effects, but these are more likely to occur in people who misuse or abuse these drugs because they take more than they need to manage pain. Common side effects associated with hydrocodone include:
- Dry mouth
- Stomach pain
- Nausea or vomiting
- Muscle tension or tightening
- Painful or frequent urination
- Ringing in the ears (tinnitus)
- Sleep disturbances
- Oversleeping or consistent fatigue
- Swelling in the feet, legs, or ankles
- Uncontrollable shaking in parts of the body
Too much hydrocodone can cause an overdose. There is no specific limit to how much this could be because it depends on how large the dose is per pill or how the drug is consumed. If a person overdoses on hydrocodone, it is extremely important to call 911. The person needs emergency medical attention to survive and mitigate long-term damage.
- Very pale, cold, or clammy skin
- Extreme confusion or memory trouble
- Falling asleep and being unable to wake up
- Fingernails or lips develop a blue tint (cyanosis)
- Vomiting or gurgling sounds in the throat
- Low or stopped heartbeat
- Slow, shallow, irregular, or stopped breathing
Concerns of Mixing Alcohol with Other Opiates
Mixing Hydrocodone and Alcohol Is Deadly
Alcohol and opioids are both depressants, meaning they lead to relaxation, pleasure, changes to breathing and heart rate, and trouble thinking clearly or remembering events. The riskiest symptoms involve breathing and heart rate. When two drugs both cause these as side effects, mixing them increases the likelihood that a person will pass out, stop breathing, or suffer heart failure and die.
The CDC found that alcohol abuse is common among those who abuse prescription drugs as their primary substance of addiction. One analysis found that alcohol was involved in 18.5 percent of opioid-caused emergency room admissions and 22.1 percent of opioid overdose deaths.
Recently, naloxone has been spread widely among emergency responders, pharmacies, and even caregivers, to prevent deadly opioid overdoses. This drug is short-acting, but it temporarily reverses an opioid overdose, giving emergency responders the time they need to treat the individual. However, when other substances like alcohol are involved in the overdose, naloxone may be less effective. This drug only works to stop opioid overdoses, not overdoses on other kinds of drugs. Administering naloxone may help to stop opioid-caused symptoms, but the person may still suffer due to excessive alcohol consumption.
Polydrug abuse, especially involving two depressants like hydrocodone and alcohol, is extremely dangerous. The risk of a fatal overdose is much higher when drugs are combined to get high. If a person struggles with alcohol abuse, opioid addiction, or both, they need medically supervised detox and evidence-based rehabilitation to overcome these dangerous conditions.
American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.
While we are unable to respond to your feedback directly, we'll use this information to improve our online help.